Texas, 2019

Heat in Texas, June 21 to 22, 2019

June 21 to 22, 2019 · NWS SHV · 21 events in 21 counties and zones

An upper level ridge of high pressure shifted east into the Ark-La-Tex on June 21st, and persisted through the 22nd, resulting in afternoon temperatures climbing into the mid 90s area-wide each day. When combined with the high humidity due to little mixing of dewpoints, afternoon heat indices ranged between 105-110 degrees each day across East Texas.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure shifted east into the Ark-La-Tex on June 21st, and persisted through the 22nd, resulting in afternoon temperatures climbing into the mid 90s area-wide each day. When combined with the high humidity due to little mixing of dewpoints, afternoon heat indices ranged between 105-110 degrees each day across East Texas. Little relief was found at night, with temperatures only briefly falling into the mid and upper 70s. Cooler temperatures due to a complex of showers and thunderstorms ahead of an upper level trough and associated weak cold front moved through the area on the 23rd, providing relief to the oppressive heat for the remainder of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 21, 9:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 21, 9:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1037 AM CDT Fri Jun 21 2019

.UPDATE.../Today/
The big story of today remains the heat. Although temps will only
be able to reach into the low to mid 90s at most locations, dew
points in the mid and upper 70s will make it feel much hotter to
the human body. Thus, the Heat Advisory remains in effect until 7
PM this evening. In addition, although winds have yet to reach
criteria so far this morning, Lake Wind Advisory remains in effect
for our far wrn E TX counties through 4 PM.

Fcst appears to be reasonably on track, so will not be making any
changes attm. /12/

&&

.PREV DISCUSSION... /issued 640 AM CDT Fri Jun 21 2019/

AVIATION...

A small upper level ridge has built into the area, allowing for a
return of southerly flow and gulf moisture. Low clouds are
currently found across much of our area, keeping most of our
sites in MVFR conditions to start this TAF period. These clouds
are expected to mix out with the sun, and return all sites back to
VFR by 21/16z. Winds are also expected to increase into this
afternoon, especially across our NE TX sites. Winds in these
locations could gust over 20kts, with higher gusts remaining
possible into the evening hours. Towards the end of this TAF
period, many of our sites can expect a return to MVFR conditions
by 22/08z. /44/

PREV DISCUSSION... /issued 350 AM CDT Fri Jun 21 2019/

SHORT TERM.../Today through Saturday/

The main headline for today is the intense heat that we are
expecting due to a weak upper ridge axis shifting across the
region, aiding in the heating process with high temperatures
ranging from the lower to mid 90s once again this afternoon.
Combined with the humidity, heat index values will range from
105-110 degrees this afternoon. Therefore, the very first Heat
Advisory of the year has been issued today quite appropriately on
the first official day of summer. The advisory is in effect until
7 PM. Little if any relief is expected from any convection today,
but cannot completely rule out some sea breeze activity advancing
northward from the coast so have included slight chance POPs over
our southern zones this afternoon, generally south of I-20. Muggy
conditions will follow later tonight with lows only dropping into
the mid to upper 70s.

By Saturday, the next major upper level trough will be pivoting
from the Rockies out across the Plains with increasing SW flow
aloft across our region. As a result, expect lift to become more
enhanced over our NW zones with some isolated convection possible
over these areas on Saturday afternoon. Farther south, sea breeze
activity may impact parts of deep East Texas and adjacent areas of
western Louisiana. However, low confidence in both scenarios will
preclude going any higher than slight chance POPs. Otherwise, the
main concern will continue to be the heat with another advisory
likely for some areas on Saturday. At a minimum, expect heat index
values to climb back into the 100-105 degree range on Saturday
afternoon.

/19/

LONG TERM.../Saturday Night through Thursday Night/

The upper level ridge will continue to shift east on Sunday as the
surface high pumps more moisture into the region. Convection should
fire along a surface front in western Oklahoma during the afternoon
on Sunday and then begin to move southeast towards the I-30
corridor. Our western and northwestern zones will have decent
instability, moderate bulk shear, and steep mid-level lapse rates
which will result in a scattered severe thunderstorm threat Sunday
evening into Monday morning. For the rest of our area during that
same timeframe, a more isolated chance for severe thunderstorms
exists as there will more uncertainty with how the event unfolds.

After the trough shifts east during the day on Monday, rain chances
will linger over the area Monday afternoon into Tuesday as an upper
level ridge begins to setup over West Texas. There will be some
weakness in this ridge on its eastern flank, over our area, allowing
for rain chances to remain up each day from Tuesday through the
remainder of the forecast period. Temperatures during this unsettled
pattern will be at or just below normal. /35/

PREV DISCUSSION... /issued 1144 PM CDT Thu Jun 20 2019/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  77  94  76 /  10   0  10  10
MLU  95  78  95  76 /  10   0  10  10
DEQ  94  76  92  73 /   0   0  20  30
TXK  92  76  91  75 /   0   0  10  20
ELD  94  76  93  76 /  10   0  10  10
TYR  94  77  91  76 /  10  10  10  20
GGG  94  77  93  76 /  10   0  10  20
LFK  93  78  93  77 /  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

     Lake Wind Advisory until 4 PM CDT this afternoon for TXZ108>111-
     124-125-136-137-149-150.

&&

12/19/35
Hazardous weather outlook, Jun 21, 3:32 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
432 AM CDT Fri Jun 21 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-220945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
432 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Heat indices will reach 105 to 110 degrees this afternoon and
evening as a result of the combination of temperatures and
relative humidity values. Also, the pressure gradient will
tighten over portions of Northeast Texas this morning and
afternoon resulting in winds of 15 to 20 mph with locally higher
gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and thunderstorms are expected to increase
Sunday across the region and persist through much of next week,
as a series of upper level disturbances move into the area. Some
storms may become severe Sunday evening into Monday morning,
especially along and near the I-30 corridor, with large hail,
damaging winds, and isolated tornadoes all possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Red River

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Morris

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Titus

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Wood

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Marion

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Smith

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
June 21, 11:00 AM CST to June 22, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832671, 832673, 832674, 832675, 832676, 832677, 832678, 832679, 832680, 832681, 832682, 832683, 832684, 832685, 832686, 832687, 832688, 832689, 832690, 832691, 832692.